Ephedrine supplements: Harm in Short Term?
Answered by: Susan Eagles
Question from: Dan
Posted on: October 13, 2001

I would like to ask you to address taking Ma Huang in weight loss products.

I’m a 24 year old male with no serious obesity problem, but I wanted to lose around 25 lbs, and as a part of my diet regimen, I’ve been taking a product with 335mg of Ma Huang extract (stems) 2x a day. It is standardized for 200mg ephedrine. If I understand this correctly, that means I am taking 400mg ephedrine 4 days a week. (I skip weekends and one weekday, at the manufacturer’s recommendation).

I notice a nice energy boost, and don’t suffer any negative side effects such as sweating, hr increase, increase in body temp, etc. Despite the fact I have no negative side effects, I am concerned about whether what I am doing will be negative in the long run. I am doing a 3 month nutritional challenge, after which time, I don’t plan on taking the product. Do you think I need to be concerned about this level of use? Will this impact my metabolism once I’m off it?

Taking stimulants such as ephedrine and guarana, could result in problems with your heart, adrenal glands or thyroid gland. As well, damage may be caused to your internal organs, as the nourishing blood flow is shifted away from these organs in stimulation of the sympathetic nervous system. I advise against taking such supplements without recommendation from a medical doctor.

For more information, please see our website at http://www.richters.com. Go to the "Q&A" area, choose "Search Richters Q and A" then enter "ephed" for the search.

Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2019 Otto Richter and Sons Limited. All rights reserved.